Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can using implanon cause arthritis or osteoporosis?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
Hi, I had such bad side effects from implanon that I had it taken out. However I am left still with some of the problems ie weight gain (I am healthy active and detox three times a year and have a good understanding of my weight so know for sure implanon has affected it). I have been left with swollen fingers so that I can no longer wear my wedding ring and my fingers are painful to bend, almost as if they are crackling under the skin. I started a new fitness regime which caused pain in my left leg socket so I stopped. A month later I still have bad pain in the left socket which makes me very stiff and has to be warmed up to walk. Yesterday I started to get severe pain in my right leg socket after just walking four miles (which is my standard food shopping walk). Today I am in pain on both sides without feeling like I have done anything wrong! Could it be arthritis at all? Or, because before implanon, I was on depo-provera for three years in 2001-2004, could it be the beginnings of osteoperosis? Sorry to pester, I am in pain and worrying! Thank you for any suggestions! :)
Posted Wed, 11 Apr 2012 in Arthritis
Answered by Dr. Rakhi Tayal 26 minutes later

Thanks for writing to us.

Using implanon - a progesterone only intradermal contraceptive - is not likely to cause osteoporosis that too at such an early age.
Osteoporosis characteristically affects the large joints of the body and does not move from one joint to another. In your case rheumatoid arthritis seems more likely.
For relief from the pain, you can take a good analgesic with good anti-inflammatory action like ibuprofen.
Getting your blood examined for RA factor will also help in diagnosis.
Till you schedule an appointment with your orthopedician, you can do a hot fomentation of the affected joints with application of local analgesic gel for relief.

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor